Alert archive / Wyoming / Tornado Warnings in 2006

Tornado Warning 3, NWS Riverton, WY

June 14, 2006Big Horn County, Wyoming

NWS Riverton, WY issued this tornado warning at Jun 14, 2006, 1:09 PM MDT for Big Horn County, Wyoming. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2006, 1:09 PM MDT (19:09 UTC)
Expired
Jun 14, 2006, 2:00 PM MDT
In force
51 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Big Horn County, WY

The radar

The Billings radar (KBLX), 124 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 11:05 AM MDTTornado WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2006-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2006-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2802 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KRIW 141911
TORRIW
WYC003-142000-
/O.NEW.KRIW.TO.W.0003.060614T1909Z-060614T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
109 PM MDT WED JUN 14 2006

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTH CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING...

* UNTIL 200 PM MDT

* AT 106 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES SOUTH
  OF U.S. HWY 14A MILE MARKER 60...OR ABOUT 14 MILES NORTHWEST OF   
GREYBULL...MOVING NORTHEAST AT 30 MPH.  GOLF BALL SIZE HAIL HAS BEEN 
REPORTED...WITH HAIL THE SIZE OF BASEBALLS POSSIBLE.

* THE TORNADO WILL BE NEAR...
  U.S. HWY 14A MILE MARKER 60 BY 125 PM MDT...
  U.S. HWY 14A MILE MARKER 70 BY 130 PM MDT...
  MEDICINE WHEEL BY 135 PM MDT...

MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR NORTHWESTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4469 10833 4457 10814 4497 10762 4513 10789

$$

T. BAKER
2 follow-up statements
000 
WWUS55 KRIW 141927
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
127 PM MDT WED JUN 14 2006

WYC003-142000-
/O.CON.KRIW.TO.W.0003.000000T0000Z-060614T2000Z/
BIG HORN WY-
127 PM MDT WED JUN 14 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTH CENTRAL BIG HORN
COUNTY UNTIL 200 PM MDT...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR U.S. HWY 14A MILE
MARKER 60...OR ABOUT 16 MILES EAST OF LOVELL...MOVING NORTHEAST AT 35
MPH.

THE TORNADO WILL BE NEAR...
  RURAL NORTHERN BIG HORN COUNTY AT 130 PM MDT...JUST WEST OF 
MEDICINE WHEEL.

MOVE INTO A BASEMENT OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR NORTHWESTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4469 10833 4457 10814 4497 10762 4513 10789

$$

T. BAKER
000 
WWUS55 KRIW 141951
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
151 PM MDT WED JUN 14 2006

WYC003-142001-
/O.EXP.KRIW.TO.W.0003.000000T0000Z-060614T2000Z/
BIG HORN WY-
151 PM MDT WED JUN 14 2006

...THE TORNADO WARNING FOR NORTH CENTRAL BIG HORN COUNTY EXPIRES AT
200 PM MDT...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT WEDNESDAY EVENING
FOR NORTHWESTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4469 10833 4457 10814 4497 10762 4513 10789

$$

JONES

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 14, 3:22 AM MDT, 9 hours 47 minutes earlier.

Area forecast discussion, Jun 14, 3:22 AM MDT, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
322 AM MDT WED JUN 14 2006

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
GETTING ACTIVE ACROSS THE WESTERN PART OF THE STATE EARLY THIS
MORNING AS UPPER LOW AND ITS MOISTURE MOVES UP FROM THE SOUTH. WE
ALSO HAVE A NICE JET MAX THAT IS PUSHING INTO THE STATE WHICH
SHOULD HELP TO GIVE US THE UPPER DYNAMICS FROM ITS LEFT FRONT
QUADRANT TO PRODUCE A GOOD AREA OF THUNDERSTORMS MAINLY OVER THE
MOUNTAINS AS IT MOVES THROUGH THE STATE. LOOKS LIKE IT WILL CONTINUE
TO IMPACT MOST AREAS WEST OF THE DIVIDE THIS AFTERNOON AND EVENING.
MODELS IN GOOD AGREEMENT IN THE SHORT TERM WITH THIS UPPER LOW MOVING
SLOWLY TO THE NORTH AND EAST. FRONT EXPECTED TO MOVE ACROSS THE STATE
BY THIS EVENING. WILL CONTINUE TO KEEP ISOLATED SHOWERS AND
THUNDERSTORMS EAST OF THE DIVIDE THIS AFTERNOON AND EVENING AS THE
FRONT PASSES. TEMPERATURES TO COOL DOWN NICELY TODAY WITH EVENING
COOLER BY THURSDAY AFTER THE FRONT PASSES. WINDS TO INCREASE ACROSS
THE AREA LATE THIS MORNING INTO THIS AFTERNOON. THIS ALONG WITH LOW
RH VALUES...WARM TEMPERATURES...DRY LIGHTNING AND CRITICAL FUELS HAS
WARRANTED A RED FLAG WARNING FOR PARTS OF OUR FORECAST AREA.
THINGS START TO SLOW DOWN THURSDAY INTO FRIDAY AS THE UPPER LOW PULLS
OUT OF THE AREA. WILL CONTINUE ISOLATED THUNDERSTORMS OVER THE WHOLE
AREA THURSDAY AFTERNOON WITH INSTABILITY STILL OVER THE AREA. WILL
NEED TO WATCH THE SOUTHWESTERN PART OF THE STATE AS LIFTED INDEX
VALUES OF - 1 TO -2 CENTIGRADE BRINGS THE POSSIBILITY FOR STRONGER
STORMS FOR THIS AREA. FRIDAY WILL SEE DRYING CONDITIONS OVER THE AREA
WITH SUBSTANCE MOVING ACROSS THE STATE. AT THIS TIME DO NOT SEE ANY
THREAT OF THUNDERSTORMS...BUT THINGS CAN CHANGE QUICKLY DURING THE
SUMMERS IN WYOMING.

LONG TERM...SATURDAY THROUGH WEDNESDAY
LONG RANGE MODELS SEEM IN GOOD SHAPE SATURDAY WITH WEST FLOW ALOFT
AND SOME MID LEVEL MOISTURE ALONG THE WY/MT BORDER SAT PM INTO THE
EVENING. THUS LEFT THE ISOLATED STORMS IN THE FORECAST THROUGH SAT
NIGHT IN THE FAR NORTH ZONES. LOOKS TO BE WARM ON SAT WITH AN
AFTERNOON BREEZE IN FAVORED PLACES. SW FLOW ALOFT FORECAST BY THE
LONG RANGE MODELS FOR SUN AND MON INTO TUE. MOST LIKELY IN THIS
WEATHER PATTERN THERE WILL BE A SERIES OF SHORTWAVES IN THE FLOW.
SUNDAY LOOKS QUITE WARM AHEAD OF THE FIRST DISTURBANCE. HAVE KEPT THE
AFTERNOON AND EVENING STORM CHANCE OVER THE NORTH ZONES SUN PM/EVE.
COLD FRONT PUSHES INTO THE NORTH SUN EVE AND TO CENT WY BY 12Z MON
WITH A WIND SHIFT TO THE NORTH. FOR MON INTO TUE...A FEW DISTURBANCES
IN THE SW FLOW ALOFT COMBINED WITH A FRONTAL BOUNDARY OVER CENTRAL
WY...WILL HELP AID AFTERNOON AND EVENING STORM FORMATION. MAY NEED TO
EXPAND THE COVERAGE IN THE WESTERN MTS AND NORTH ZONES IF THIS FLOW
PATTERN IS CONSISTENT IN THE NEXT FEW LONG RANGE MODEL RUNS. FOR NOW
LEAVING THE SLIGHT CHANCE OF STORMS OVER THE NORTH ZONES MON AND TUE.
HIGH TEMPS MON AND TUE WILL BE COOLER IN THE NORTH WITH LESS COOLING
CENT AND SOUTH ZONES. NOT MUCH OF A CHANGE EXPECTED NEXT WED WITH THE
OVERALL WEATHER PATTERN. THUS NEXT WED FORECAST SIMILAR TO NEXT TUE.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING FOR FIRE WEATHER
ZONES 279...283...288 AND 289 FROM 10 AM THIS MORNING TO 9 PM THIS
EVENING.

&&

SHORT TERM...H2
LONG TERM...AR
Hazardous weather outlook, Jun 14, 11:22 AM MDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1122 AM MDT WED JUN 14 2006

WYZ001>020-022>030-151300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1122 AM MDT WED JUN 14 2006

...A TORNADO WATCH IS IN EFFECT FOR PARK...WASHAKIE...BIG HORN...AND
HOT SPRINGS COUNTIES UNTIL 600 PM MDT...

...RED FLAG WARNING FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING
UNTIL 900 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THE REST OF TODAY AND TONIGHT

AN APPROACHING WEATHER SYSTEM HAS ALREADY INITIATED SEVERE
THUNDERSTORMS OVER FAR WESTERN WYOMING THIS MORNING. SEVERAL REPORTS
OF ONE INCH TO GOLF BALL SIZED HAIL WERE RECEIVED FROM THE STAR
VALLEY AND JACKSON HOLE. THESE THUNDERSTORMS WILL SPREAD ACROSS MUCH
OF THE REST OF THE REGION THROUGH THE AFTERNOON HOURS. THE
POSSIBILITY FOR WIDESPREAD SEVERE WEATHER IS GREATEST ACROSS
NORTHWEST WYOMING WHERE A TORNADO WATCH HAS BEEN POSTED UNTIL 600 PM
THIS EVENING.

TODAY WILL ALSO BE QUITE WARM TO HOT OVER MUCH OF THE REGION. GUSTY
SOUTHWEST WIND WILL BE PREVALENT ACROSS THE CENTRAL AND SOUTHERN
PART OF WYOMING. THIS...ALONG WITH LOW RELATIVE HUMIDITY...HAS
INCREASED THE FIRE DANGER OVER THESE AREAS. THEREFORE...A RED FLAG
WARNING IS IN EFFECT THROUGH 900 PM THIS EVENING FOR PARTS OF THE
AREA. A COLD FRONT WILL MOVE ACROSS THE STATE THIS AFTERNOON AND
EVENING...BRINGING A SHARP WIND SHIFT FROM THE SOUTHWEST TO
NORTHWEST. THE WIND SHOULD DECREASE AFTER SUNSET IN MOST AREAS. THE
THUNDERSTORMS SHOULD DIMINISH FOLLOWING THE PASSAGE OF THIS FRONT AND
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO IMMEDIATELY REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN RIVERTON AT 1-800-211-1448 OR THROUGH
E-SPOTTER.

TEAM RIW

In the hours before

Local storm report, Jun 14, 11:53 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1153 AM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             4 NE THAYNE             42.96N 110.95W
06/14/2006  E1.00 INCH       LINCOLN            WY   PUBLIC

1025 AM     HAIL             GRAND TARGHEE SKI AREA  43.79N 110.96W
06/14/2006  E0.75 INCH       TETON              WY   PUBLIC

            HAIL COVERED THE GROUND

1042 AM     HAIL             JACKSON                 43.47N 110.76W
06/14/2006  E1.75 INCH       TETON              WY   PUBLIC

            TWO SEPARATE REPORTS OF GOLF BALL SIZED HAIL

&&

CJONES
Local storm report, Jun 14, 12:49 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1249 PM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             19 NE MEETEETSE         44.35N 108.60W
06/14/2006  E0.75 INCH       PARK               WY   PUBLIC

1242 PM     HAIL             BURLINGTON              44.45N 108.43W
06/14/2006  E1.00 INCH       BIG HORN           WY   PUBLIC

&&

CJONES
Local storm report, Jun 14, 12:52 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
1252 PM MDT WED JUN 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             16 W GREYBULL           44.49N 108.38W
06/14/2006  E1.75 INCH       BIG HORN           WY   NWS EMPLOYEE

&&

CJONES

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:31 AM MDTRed Flag WarningRIWFremont, Natrona, Sweetwater13 hr
Jun 14, 9:54 AM MDTSevere Thunderstorm WarningRIWLincoln21 min
Jun 14, 10:15 AM MDTSevere Thunderstorm WarningRIWTeton60 min
Jun 14, 10:24 AM MDTSevere Thunderstorm WarningRIWTeton66 min
Jun 14, 11:19 AM MDTSevere Thunderstorm WarningRIWPark26 min
Jun 14, 11:28 AM MDTSevere Thunderstorm WarningRIWPark47 min
Jun 14, 11:34 AM MDTSevere Thunderstorm WarningRIWTeton20 min
Jun 14, 12:10 PM MDTSevere Thunderstorm WarningRIWPark31 min
Jun 14, 12:25 PM MDTTornado WarningRIWBig Horn, Park50 min
Jun 14, 12:59 PM MDTSevere Thunderstorm WarningRIWBig Horn46 min
Jun 14, 1:11 PM MDTSevere Thunderstorm WarningRIWBig Horn32 min

Nearby

Tornado Warnings in Wyoming, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.